Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Amarillo, TX

September 9, 2003Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 9, 2003, 6:38 PM CDT for Hartley County, Oldham County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2003, 6:38 PM CDT (23:38 UTC)
Expired
Sep 9, 2003, 9:45 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 092341
FFWAMA
TXC205-359-100245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT TUE SEP 9 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF VEGA

* UNTIL 945 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN 4 MILES SOUTHEAST OF CHANNING.  THE STORMS         
  PRODUCING THE RAIN WERE MOVING TOWARD THE NORTHEAST AT 15 MPH.   

* OTHER LOCATIONS IN THE WARNING INCLUDE ADRIAN...BOYS RANCH...      
  HARTLEY...CHANNING AND ROMERO

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3520 10301 3522 10219 3604 10219 3603 10300

$$

05
1 follow-up statement
000 
WGUS74 KAMA 100035
FFSAMA
TXC205-359-100245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT TUE SEP 9 2003

...A FLASH FLOOD WARNING CONTINUES FOR HARTLEY AND OLDHAM COUNTIES
UNTIL 945 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL IN SOUTH CENTRAL HARTLEY COUNTY...10 
MILES WEST OF CHANNING. THE STORM PRODUCING HEAVY RAINFALL WAS 
MOVING NORTHEAST AT 20 MPH.  NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED 4 TO 5 INCHES OF RAINFALL HAVE OCCURRED IN PORTIONS OF 
THE WARNED AREA. 

AT 700 PM CDT...FLOODING WAS REPORTED IN THE FIELDS ALONG HIGHWAY 
354...2 MILES EAST OF CHANNING.  STREET FLOODING WAS ALSO REPORTED 
IN CHANNING.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3519 10297 3520 10217 3603 10221 3603 10298

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:44 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 9, 3:44 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT TUE SEP 9 2003

THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH
LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE
EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE
WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET
INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION
WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO.

LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE
ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON
THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE
TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET
MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY.
THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS
AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY.

WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT
OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH
FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH
THE STRONGER TROUGH IN MIND.

NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK
TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF
PRECIP.

KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE
RIDGING TAKES OVER ACROSS THE ROCKIES.

A FEW NUMBERS TO PONDER:

AMARILLO    63 86 57 73 / 40 30 40 20
BEAVER      63 88 56 72 / 40 40 60 30
BOISE CITY  61 85 54 72 / 40 40 40 20
BORGER      65 87 58 74 / 40 40 60 20
BOYS RANCH  61 85 55 74 / 40 40 40 20
CANYON      63 85 56 73 / 40 30 40 20
CLARENDON   67 88 60 75 / 40 30 40 30
DALHART     60 84 55 72 / 40 40 40 20
GUYMON      62 87 55 72 / 40 40 60 20
HEREFORD    62 85 55 75 / 40 30 40 20
LIPSCOMB    66 89 58 72 / 40 30 60 30
PAMPA       66 87 58 74 / 40 30 50 30
SHAMROCK    68 88 59 76 / 40 30 40 30
WELLINGTON  68 89 60 77 / 40 30 40 30

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 9, 12:36 PM CDT, 6 hours 2 minutes before
OKZ001>003-TXZ001>020-101100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1236 PM CDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM.
SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON
AND EVENING.

05

In the hours before

Local storm report, Sep 9, 4:58 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.
Local storm report, Sep 9, 5:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0525 PM    5SE DALHART               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0529 PM    VEGA                      TX   0.88 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY LOCAL MEDIA.

0540 PM    VEGA                      TX   0.75 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Sep 9, 6:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1S CHANNING               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLYEE.

0420 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        PUBLIC REPORT.

0431 PM    CHANNING                  TX   0.75 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY CO-OP
                                          OBSERVER.

0445 PM    2N CHANNING               TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0525 PM    5SE DALHART               TX   1.00 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY LOCAL MEDIA.

0529 PM    VEGA                      TX   0.88 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY LOCAL MEDIA.

0540 PM    VEGA                      TX   0.75 INCH HAIL
09/09/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0600 PM    CHANNING                  TX   0.88 INCH HAIL
09/09/03   HARTLEY                        REPORTED BY HARTLEY
                                          COUNTY SO.

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.